• Share. Be Supported. Recover.

    We are a friendly, safe community supporting each other's mental health. We are open 24 hours a day, 365 days a year.

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

SSRI Side effects... anyone?

J

John55

Member
Joined
Nov 17, 2021
Messages
7
Location
Malta
Hi All -

This is my last hope to try and better my quality of life, and instead of always visiting my psychiatrist, I thought maybe its better to have a talk with people who actually suffer from the same problems that I do first hand, instead of a psychiatrist who has only studied it and not experienced it.

Basically from a young age I suffered a lot from Anxiety, OCD and obsessive thinking. For most of my childhood I had just got used to the day dreaming, being a perfectionist, and constant nausea - I used to throw-up every morning before starting my day, it was like my ritual. Some years ago (8 yrs) I seeked help and was prescribed an SSRI called Seroxat (Paroxetine), and to be honest my life had changed for the better and my anxiety was almost non-existent. My quality of life had improved, I was more confident, and basically a much better version of myself. I was taking 3 pills a day (60mg), which is the highest dose. Rewind a few years ago - I started getting side effects which were never an issue in the beginning, mainly; RLS (Restless leg syndrome), no sex drive whatsoever (and I am normally a very horny person lol), and also problems getting an erection or keeping hard. Again, it was something I had got used to and put up with it for a few years since in my mind it was the price to pay to be "set-free" from anxiety, which in my opinion is far worse.

About 15 months ago I went to a top psychiatrist in my country, and we decided to change pills to something that would have less or no side-effects like the ones I was experiencing. I went through an almost 6-month transition and I am now on Faverin (Fluvoxamine), taking two pills a day. I can say that from an anxiety point of view I am ok, however I am still suffering from side-effects, mainly; RLS, no sex drive, erectile dysfunction, obsessive thinking, and my sleep is always broken, I wake up around 4-5 times a night, I pity anyone who would sleep near me in future.

I guess due to all of the above, I have kept myself away from women and it is effecting my quality of life. I do hope to settle down one day and have children, but first I understand that I need to work on myself. I am hoping to find somebody that can relate to my problems, maybe somebody with similar side-effects, or somebody who had previously and found some kind of solution. Even just somebody to talk to so I know I am not the only one, this is mentally tiring and I hate talking to friends or family - they just don't understand and it is not easy to explain.

Thanks for reading.

John
 
S

StillDepressed

Well-known member
Joined
Jan 28, 2021
Messages
805
Location
UK
Hi John

I'm sorry you have suffered with anxiety and the side-effects with the SSRI and unfortunately the effects you have experienced are common with any SSRI medication.

Firstly I would remember why you are taking medication and if the 1st meds helped more I would request to switch back - they even had less side-effects according to your post.

RLS and sexual dysfunction is a side-effect of all SSRIs to they will remain a problem while you are on SSRIs The RLS side-effect, can you live with it? On most occasions this is only mild. The sex drive / erectile issues, treat the side-effect by using Viagra or other stimulants.

Alternatively, if you don't feel anxious, when was the last time you went med-free. How are you if you stop the meds (with permission from you doctor), if the anxiety symptoms are still strong you can always restart the Meds
 
J

John55

Member
Joined
Nov 17, 2021
Messages
7
Location
Malta
Hi @StillDepressed

Thank you for your message, nice to see some feedback.

To be honest, going med-free is not something I would consider, as I am a total mess when
off medication, and as I said, life has improved whilst on the meds, although I have had to make
some sacrifices and live with certain side-effects.

Also, regarding the sexual problems, I have used stimulants which have worked, but sometimes I find it hard to believe that at only 37 yrs old I am already needing to take these stimulants. Is this how life has to be for me, do I need to plan or anticipate my sexual encounters, and be prepared, carry around stimulants with me just in case I get unexpectedly lucky? Whatever happened to spontaneous sex??!! :) Im sure you can imagine the embarrassment and complications of it all if you are trying to do these things discreetly.

Can I ask, are you a doctor or a patient like me, and have you experienced similar side-effects?

Regards,

John
 
S

StillDepressed

Well-known member
Joined
Jan 28, 2021
Messages
805
Location
UK
Hi @John55

Firstly I am a patient who has experienced similar side-effects, I also study medical statistics

Unfortunately as I said SSRIs nearly always have sexual side-effects, however they have the best success rate with anxiety or depression. The anti-depressants that have less sexual side effects are Mirtazapine, Vortioxetine (I've tried both without sexual side-effects), Vilazodone is also meant to have lower chance of sexual side-effects. Out of these 4, Mirtazapine is most commonly used.

I personally have never found any drug that words for my anxiety so if you found Paroxetine worked then personally I would want to stay on Paroxetine work with your doctor and maybe try a lower dose, continue to try other meds (ask your doctor about a drug other than SSRI) or try combining it with something like bupropian. Ultimately it is trial and error
 
P

Pennybrite

Well-known member
Joined
Oct 30, 2021
Messages
76
Location
Space
It's probably all some Darwinian game so that we don't reproduce and spread our genes.
 
B

BlueWater

Well-known member
Joined
Jul 29, 2021
Messages
915
Location
Earth
Perhaps try Escitalopram instead for your OCD. The only time it affects my sleep is when I increase my dose then I'll have some insomnia for a night. I'm not at the highest dose but at a low-ish dose I have only noticed a little less interest in sex but nothing bad. For sleep, I take Mirtazapine, a different anti-depressant. It doesn't hurt my sex drive. You could also add Buspirone. It's an anxiety med that's known for boosting sex drive.
 
Top